Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 18, 2020, 9:41 PM CDT for Vermilion Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2020, 9:41 PM CDT (02:41 UTC)
- Expired
- Apr 18, 2020, 10:02 PM CDT
- In force
- 21 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 106 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
398
WUUS54 KLCH 190241
SVRLCH
LAC113-190330-
/O.NEW.KLCH.SV.W.0033.200419T0241Z-200419T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
941 PM CDT Sat Apr 18 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Central Vermilion Parish in southwestern Louisiana...
* Until 1030 PM CDT.
* At 940 PM CDT, a severe thunderstorm was located 8 miles north of
Pecan Island, moving east at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Intracoastal City, Forked Island and Esther.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2971 9247 2977 9250 2984 9246 2986 9198
2979 9198 2977 9206 2972 9215 2973 9215
2975 9213 2976 9213 2977 9215 2975 9215
2976 9218 2974 9217 2975 9221 2973 9220
2971 9217 2969 9210 2970 9220
TIME...MOT...LOC 0240Z 268DEG 32KT 2976 9242
HAIL...1.25IN
WIND...<50MPH
$$
TWH2 follow-up statements
386
WWUS54 KLCH 190252
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
952 PM CDT Sat Apr 18 2020
LAC113-190330-
/O.CON.KLCH.SV.W.0033.000000T0000Z-200419T0330Z/
Vermilion LA-
952 PM CDT Sat Apr 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EAST CENTRAL VERMILION PARISH...
At 952 PM CDT, a severe thunderstorm was located near Forked Island,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Intracoastal City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2971 9236 2976 9237 2980 9234 2983 9198
2979 9198 2977 9206 2972 9215 2973 9215
2975 9213 2976 9213 2977 9215 2975 9215
2976 9218 2974 9217 2975 9221 2973 9220
2971 9217 2969 9210 2970 9220
TIME...MOT...LOC 0252Z 272DEG 31KT 2975 9231
HAIL...1.00IN
WIND...<50MPH
$$
TWH380
WWUS54 KLCH 190302
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1002 PM CDT Sat Apr 18 2020
LAC113-190312-
/O.CAN.KLCH.SV.W.0033.000000T0000Z-200419T0330Z/
Vermilion LA-
1002 PM CDT Sat Apr 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERMILION PARISH
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 2971 9236 2976 9237 2980 9234 2983 9198
2979 9198 2977 9206 2972 9215 2973 9215
2975 9213 2976 9213 2977 9215 2975 9215
2976 9218 2974 9217 2975 9221 2973 9220
2971 9217 2969 9210 2970 9220
TIME...MOT...LOC 0300Z 268DEG 32KT 2975 9221
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:40 PM CDT, 1 minute earlier.
Area forecast discussion, Apr 18, 9:40 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Lake Charles LA 940 PM CDT Sat Apr 18 2020 .DISCUSSION... POP/wx-related grids were updated earlier to account for ongoing convection noted on local 88Ds...just a slight nudge upward at the time. At this time, radars show a couple of remaining stronger storms (with a history of producing at least small hail) lingering over the coastal parishes of lower Acadiana with some trailing stratiform rains straggling behind...this activity should diminish/move out of the forecast area next hour or so. Thereafter, further convection across the srn zones should be minimal as the airmass has been worked over fairly well from the evening convection. Best rain chances overnight remain over the nrn zones where instability remains better, plus the influence of the retreating frontal boundary could come into play...the inherited small POPs look fine as is and are in agreement with latest high res runs. Main change to the forecast has been to beef up fog wording a bit based on latest fog guidance which shows the srn 1/2 of the forecast area seeing better chances for fog (possibly dense on occasion)...given all the lingering boundary layer moisture and more stabilized air mass, this seems fair. No plans on any advisories at this time, will allow the midnight shift to re- assess as the night plays out. Elsewhere, inherited grids/zones look in good shape as is. Update out shortly. 25 && .PREV DISCUSSION... /issued 758 PM CDT Sat Apr 18 2020/ DISCUSSION... For 00z TAF issuance. AVIATION... No significant change to previous TAF thinking with ceilings gradually lowering after sunset and possible fog late, especially the srn terminals. Included tempos for thunder for the srn sites during the early portion of the forecast period as well based on radar trends/latest high res guidance. Expect more widespread convection starting late morning/early afternoon Sunday with the passage of the next shortwave. 25 PREV DISCUSSION... /issued 320 PM CDT Sat Apr 18 2020/ DISCUSSION... Wx map shows weak front beginning to move back north across the 20-60nm marine zones this afternoon. Radar showing increased showers and thunderstorms continuing near and just north of the frontal zone, a couple of strong storms noted with hail earlier this afternoon. The front will continue northward this afternoon and evening, coupled with the weak shortwave moving across the area, to continue generating scattered showers and thunderstorms further inland. The Storm Prediction Center has all of SE TX/C and S LA in a Marginal Risk of severe thunderstorm. Looks like the continued threat would be hail with the elevated convection. Weather Prediction Center has all of SE TX/C and S LA in a Marginal Risk of of Excessive Rainfall, especially if training thunderstorms commence. Really not looking for widespread areal rainfall with precipitation totals in the 0.25-0.75" range along the I-10 corridor, locally higher if training commences. Also, most of this area has been fairly dry lately with either in D0 (Abnormally Dry) to D1 (Moderate Drought) conditions, which means our soils have some absorption capacity for the light to moderate rainfall. Again, heavy rainfall, especially training over urban areas, can still cause flooding. The next and most significant upper level shortwave will be moving eastward across the Gulf states Sunday and Sunday night, with the surface low expected to track from west to east over the ArkLaTex region. Guidance continues to show a significant severe weather threat late Sunday morning into the afternoon/early evening hours, especially north of the I-10/U.S. 190 corridor. Still not specific if either an larger MCS or individual supercells develops, or both. But realize the potential will be the highest from late Sunday morning across SE TX and the afternoon hours across C and SC LA. SPC has outlined a Moderate Risk from the northern sections of Rapides/Avoyelles parishes eastward into MS/AL, the rest of the region along and north of U.S. 190 in an Enhanced Risk, and a Slight Risk south of U.S. 190 into the coastal waters. All modes of severe weather (tornadoes, damaging wind, and large hail) will be possible. For Monday through early Wednesday, tranquil weather expected behind the departing storm system. However, another significant storm system is possible late Wednesday night into Thursday across the southern U.S. DML MARINE... A weak front will continue northward this afternoon and evening, allowing onshore flow to resume through Sunday. A significant upper level disturbance and Pacific cold front will move across on Sunday night, with a chance of strong to possibly severe thunderstorms ahead of and along the front. Expect brief offshore flow for Monday, with onshore flow resuming for Tuesday. The next chance of showers and thunderstorms is expected Wednesday. DML && .PRELIMINARY POINT TEMPS/POPS... AEX 63 80 60 78 / 50 90 30 0 LCH 69 81 63 82 / 40 50 10 0 LFT 70 84 65 81 / 50 40 30 0 BPT 70 81 63 83 / 30 40 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. &&
Hazardous weather outlook, Apr 18, 3:24 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 324 PM CDT Sat Apr 18 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-192030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 324 PM CDT Sat Apr 18 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue to develop across the coast and advance northward this afternoon and evening. There is a Marginal Risk of severe weather, with a threat of strong to marginally severe wind gusts and small hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A significant storm system will move through the region Sunday, bringing numerous to widespread showers and thunderstorms. Portions of Rapides and Avoyelles parishes are outlined in a Moderate Risk, the rest of the region along and north of U.S. 190 in an Enhanced Risk, and a Slight Risk south of U.S. 190 to the coast. Damaging wind gusts, large hail and tornadoes will be possible, mainly from midday Sunday through late afternoon or early evening. The greatest potential for severe storms will be north of I-10, where a few significant severe storms capable of producing large hail or strong tornadoes will be possible. Thunderstorms will also be capable of producing frequent lightning along with torrential downpours. A Marginal risk for excessive rainfall is outlined for portions of upper southeast Texas and central Louisiana. Another rather potent storm system could affect the region next Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GMZ430-432-435-450-452-455-470-472-475-192030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 324 PM CDT Sat Apr 18 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue to develop across the coastal waters this afternoon. There is a Marginal Risk of severe weather, with a threat of strong to marginally severe wind gusts and small hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some strong thunderstorms may develop on Sunday afternoon and evening with locally higher winds and seas. Southerly winds look to increase late Tuesday into Wednesday ahead of the next storm system, and could become rather strong nearing Small Craft Advisory conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 18, 8:47 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
847 PM CDT SAT APR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL CAMERON 29.80N 93.30W
04/18/2020 E0.50 INCH CAMERON LA PUBLIC
&&
MOGGEDSpecial weather statement, Apr 18, 8:47 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
847 PM CDT Sat Apr 18 2020
LAZ052>054-190230-
Iberia-Vermilion-St. Mary-
847 PM CDT Sat Apr 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IBERIA...
NORTHWESTERN ST. MARY AND NORTHEASTERN VERMILION PARISHES...
At 847 PM CDT, a strong thunderstorm was located over Henry, or near
Abbeville, moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Iberia, Abbeville, Jeanerette, Avery Island, Erath, Delcambre,
Loreauville, Lydia, Acadiana Regional Airport, Jefferson Island,
Sorrel, Coteau, Lake Fausse Pointe and Henry.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2988 9161 2982 9167 2987 9215 2990 9219
2997 9219 3002 9214 3004 9197 3003 9197
3004 9196 3006 9184 3004 9182 3006 9180
3008 9164 3002 9160 2994 9159
TIME...MOT...LOC 0147Z 268DEG 34KT 2992 9208
TWHLocal storm report, Apr 18, 8:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
859 PM CDT SAT APR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL ABBEVILLE 29.97N 92.12W
04/18/2020 E0.50 INCH VERMILION LA TRAINED SPOTTER
&&
MOGGEDSpecial weather statement, Apr 18, 9:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
912 PM CDT Sat Apr 18 2020
LAZ052-074-190300-
Vermilion-East Cameron-
912 PM CDT Sat Apr 18 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CAMERON AND CENTRAL
VERMILION PARISHES...
At 912 PM CDT, a strong thunderstorm was located near Rockefeller
Wildlife Range, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Forked Island.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2969 9276 2974 9280 2979 9279 2984 9275
2988 9233 2986 9226 2981 9223 2974 9223
2970 9228
TIME...MOT...LOC 0212Z 266DEG 32KT 2974 9270
TWHLocal storm report, Apr 18, 9:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CDT SAT APR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL DELCAMBRE 29.95N 91.99W
04/18/2020 E1.00 INCH IBERIA LA PUBLIC
PUBLIC POSTTED PHOTO OF QUARTER SIZE HAIL TO SOCIAL
MEDIA. TIME ESTIMATED FROM RADAR.
&&
TWHSpecial weather statement, Apr 18, 9:28 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
928 PM CDT Sat Apr 18 2020
LAZ053>055-190315-
Lower St. Martin-Iberia-St. Mary-
928 PM CDT Sat Apr 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY AND SOUTHEASTERN ST. MARTIN PARISHES...
At 928 PM CDT, a strong thunderstorm was located over Sorrel, or near
Jeanerette, moving east at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Jeanerette, Belle River, Baldwin, Sorrel, Charenton and Pierre Part.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2987 9168 2993 9170 3001 9167 3006 9127
3003 9124 3004 9123 3004 9122 3000 9123
3000 9126 2999 9126 2995 9125 2993 9123
2992 9123 2990 9121 2986 9120 2985 9118
2984 9113 2981 9110
TIME...MOT...LOC 0228Z 269DEG 37KT 2992 9162
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:05 PM CDT | Special Marine Warning | LCH | 25 min | |
| Apr 18, 7:10 PM CDT | Special Weather Statement | LCH | Lafayette | 35 min |
| Apr 18, 7:57 PM CDT | Severe Thunderstorm Warning | LCH | Cameron | 40 min |
| Apr 18, 8:03 PM CDT | Special Marine Warning | LCH | 27 min | |
| Apr 18, 8:11 PM CDT | Special Weather Statement | LCH | Vermilion | 49 min |
| Apr 18, 8:22 PM CDT | Special Marine Warning | LCH | 38 min | |
| Apr 18, 8:26 PM CDT | Special Weather Statement | LCH | Assumption | 34 min |
| Apr 18, 8:40 PM CDT | Special Weather Statement | LCH | Cameron | 35 min |
| Apr 18, 8:47 PM CDT | Special Weather Statement | LCH | Saint Martin | 43 min |
| Apr 18, 9:12 PM CDT | Special Weather Statement | LCH | Vermilion | 48 min |
| Apr 18, 9:28 PM CDT | Special Weather Statement | LCH | Saint Martin | 47 min |
| Apr 19, 6:55 AM CDT | Dense Fog Advisory | LCH | Cameron | 2 hr |
| Apr 19, 6:56 AM CDT | Marine Dense Fog Advisory | LCH | 2 hr | |
| Apr 19, 10:40 AM CDT | Special Weather Statement | LCH | Avoyelles | 35 min |
| Apr 19, 12:15 PM CDT | Small Craft Advisory | LCH | 13 hr | |
| Apr 19, 12:15 PM CDT | Wind Advisory | LCH | Allen, Avoyelles, Cameron, Evangeline, Lafayette, Rapides and 2 more | 10 hr |
| Apr 19, 2:52 PM CDT | Coastal Flood Advisory | LCH | Cameron, Saint Martin | 13 hr |
| Apr 19, 3:36 PM CDT | Special Marine Warning | LCH | 67 min | |
| Apr 19, 4:39 PM CDT | Special Weather Statement | LCH | Vernon | 66 min |
| Apr 19, 4:49 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 56 min |
| Apr 19, 4:55 PM CDT | Tornado Warning | LCH | Vernon | 20 min |
| Apr 19, 5:02 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 43 min |
| Apr 19, 5:11 PM CDT | Tornado Warning | LCH | Rapides, Vernon | 16 min |
| Apr 19, 5:45 PM CDT | Special Weather Statement | LCH | Avoyelles, Rapides | 45 min |
| Apr 19, 5:47 PM CDT | Special Weather Statement | LCH | Beauregard | 43 min |
| Apr 19, 6:29 PM CDT | Special Weather Statement | LCH | Avoyelles | 46 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.